Nebraska, 2013

Drought in Nebraska, December 1 to 31, 2013

December 1 to 31, 2013 · NWS GID · 6 events in 6 counties and zones

S. Drought Monitor, December 2013 marked the 19th consecutive month during which drought of at least category D2 Severe intensity plagued at least a portion of South Central Nebraska, prolonging one of the most notable droughts in decades.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

According to the U.S. Drought Monitor, December 2013 marked the 19th consecutive month during which drought of at least category D2 Severe intensity plagued at least a portion of South Central Nebraska, prolonging one of the most notable droughts in decades. Despite monthly precipitation checking in well-below normal across the entire 24-county area, there was literally no change whatsoever in drought classification for the second month in a row, according to the U.S. Drought Monitor. As a result, the total number of South Central Nebraska counties entirely or partially assigned D2 Drought remained at six. All six of these worst-off counties were clustered in the far southwest portion of the area: Dawson, Gosper, Phelps, Furnas, Harlan and Franklin. Meanwhile, a fairly narrow zone of Category D1 Moderate Drought continued to border up against the D2 areas, and covered the majority of several counties mainly west of Highway 281 such as Valley, Sherman, Kearney and Webster. Although these poorer drought conditions persisted in western/southwestern counties, the majority of South Central Nebraska, including nearly all areas along/east of the Highway 281 corridor, finished December in Category D0 Abnormally Dry conditions (considered to be one category better than true drought).

Even though the majority of South Central Nebraska totaled between 2-8 of snow during December, essentially the entire area suffered a notably dry month as most snowfall contained minimal liquid equivalent. Based on reports from around 50 NWS Cooperative Observers, and also radar-derived estimation, nearly the entire area totaled less than one-third of normal December precipitation and around 70% of the area had less than one-fourth of normal (based on long-term December normals generally around 0.75). Per NWS cooperative observers, the lowest December precipitation totals were primarily concentrated north of a line from Elwood-Kearney-Grand Island-Osceola, as this area largely missed out on a winter storm from the 7th-8th that dropped several inches of snow on counties farther south and east. Within northern and western counties, some of the paltriest December precipitation totals included a non-measurable trace at Arcadia and Ravenna, 0.02 at Ord and 0.03 at Miller, six miles south-southeast of Lexington and four miles north of Aurora. Although still well-below normal, a few of the highest monthly precipitation amounts featured 0.47 at Bruning, 0.26 at Harlan County Lake and 0.24 at Edison. In between these extremes, December precipitation at the official Tri-Cities airport sites included only 0.14 at Hastings, 0.11 at Grand Island and 0.10 at Kearney. At Grand Island, this was the 18th-driest December on record dating back 119 years, and was the driest since 2004. According to the USDA Nebraska Crop Progress and Condition Report at the end of December, state-averaged topsoil moisture supplies had degraded slightly since late-November, now rating 33% short to very short and 67% adequate. Subsoil moisture supplies changed very little during this same time frame, checking in 44% short to very short and only 56% adequate.

Looking back over the year 2013, precipitation trends across most of South Central Nebraska were less extreme than the intense dryness that defined 2012, as most places in 2013 ended up somewhere between 75-125% of the 30-year normal. That being said, there was a rather pronounced difference in annual precipitation between roughly the southwestern one-third of the area (drier) and north central/northeast counties (wetter). As evidence of this, the driest NWS cooperative observer site during 2013 was Beaver City in Furnas County with 16.52 inches (7.79 below normal), while the wettest site was two miles west of Genoa in Nance County with 33.35 inches (4.53 above normal). In between these extremes, central locations such as the Tri-Cities finished the year very close to normal, including Grand Island airport with 26.92 inches (0.26 above normal).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Nov 30, 11:23 PM CST, 37 minutes earlier.

Area forecast discussion, Nov 30, 11:23 PM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1123 PM CST SAT NOV 30 2013

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 335 PM CST SAT NOV 30 2013

BEEN A VERY NICE START TO THE WEEKEND ACROSS THE CWA WITH CLEAR
SKIES IN PLACE.  CONTINUING TO SEE QUIET ZONAL/SLIGHTLY NWRLY FLOW
IN THE UPPER LEVELS ACROSS THE REGION...WITH BROAD RIDGING OVER THE
SRN PLAINS/MEX...AND SATELLITE IMAGERY SHOWING A SHORTWAVE
DISTURBANCE CURRENTLY WORKING ITS WAY E/SE INTO THE WRN GREAT
LAKES.  AT THE SURFACE...A VERY WEAK PATTERN OVER THE AREA IS
KEEPING WINDS LIGHT AND VARIABLE ACROSS THE CWA...WHILE A COOL FRONT
SITS TO THE NORTH NEAR THE NEB/SD BORDER. MOST LOCATIONS HAVE WARMED
NICELY THIS AFTERNOON...WITH TEMPS CURRENTLY RANGING FROM THE UPPER
50S TO LOWER 60S ACROSS THE CWA.

THE FORECAST FOR THE REMAINDER OF THE SHORT TERM REMAINS A DRY ONE.
MODELS IN GOOD AGREEMENT SHOWING LITTLE CHANGE WITH THE UPPER LEVEL
PATTERN...WITH A COUPLE OF WEAK DISTURBANCES IN THE AREA...BUT NOT
EXPECTED TO HAVE ANY SIGNIFICANT AFFECT ON THE CWA.  THE FIRST IS THE
ABOVE MENTIONED DISTURBANCE TO THE N/NE OF THE CWA NEAR THE GREAT
LAKES...WHICH WILL CONTINUE TO SLIDE OFF TO THE EAST.  THE
ACCOMPANYING FRONTAL BOUNDARY NEAR THE NEB/SD BORDER IS EXPECTED TO
CONTINUE TO DRIFT SOUTH INTO THE CWA THIS
EVENING/TONIGHT...EVENTUALLY LOSING ITS PUSH FROM THAT DISTURBANCE
AND STALLING OUT.  THIS WILL BRING A MORE NORTHERLY COMPONENT TO THE
WINDS...BUT SPEEDS ARE STILL LOOKING TO BE LESS THAN 10 MPH.  THIS
FRONT IS EXPECTED TO BRING A SLIGHT COOL DOWN IN HIGHS FOR
SUNDAY...BUT FORECAST IS STILL ABOVE AVERAGE FOR THIS TIME OF
YEAR...RANGING FROM THE UPPER 40S IN THE NE TO MID 50S IN THE
SW.

DURING THE AFTERNOON HOURS...MODELS SHOWING ANOTHER DISTURBANCE
APPROACHING FROM THE NORTHWEST. AM KEEPING THE FORECAST DRY...EVEN
THOUGH THE GFS SHOWS THE POTENTIAL FOR SOME LIGHT PRECIPITATION
AFFECTING THE NRN HALF OF THE CWA...BUT OTHER MODELS SUPPORT KEEPING
THINGS DRY.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 335 PM CST SAT NOV 30 2013

THE BIGGEST CHALLENGE WILL BE DETERMINING CHANCES OF PRECIPITATION
MID-WEEK. HIGH TEMPERATURES FOR TUESDAY WILL BE PARTICULARLY TRICKY.

THE START OF THE LONG TERM FORECAST ON SUNDAY NIGHT WILL KICK OFF IN
A RELATIVELY WARM SCENARIO WITHIN A SPLIT UPPER LEVEL FLOW REGIME.
THE SOUTHERN BRANCH WILL BE IN AN ESSENTIALLY EAST-WEST ORIENTATION
ACROSS THE SOUTHERN UNITED STATES. THE NORTHERN BRANCH WILL STRETCH
IN A NORTHWEST TO SOUTHEAST FASHION FROM THE PACIFIC EXTENDING INTO
THE NORTHERN ROCKIES...INTO WESTERN NEBRASKA. THIS NORTHERN BRANCH
IS EXPECTED TO CONTAIN A STRONG JET STREAK ON THE SOUTHWESTERN SIDE
OF A CLOSED UPPER LOW OFF THE COAST OF BRITISH COLUMBIA. THIS STREAK COULD
BE NEAR 160 KTS TO BEGIN THE FORECAST. THE POSITION OF THE JET MAX
INDICATES THAT THIS LOW SHOULD CONTINUE DIVING SOUTH
SOUTHEAST...WHICH WILL HELP CARVE OUT A SIGNIFICANT TROUGH IN THE
WESTERN UNITED STATES. THIS WILL CAUSE ARCTIC AIR TO SPILL SOUTH
INTO THE UNITED STATES AND WILL BE HEADED OUR WAY TOWARD MID-WEEK.
MODEL SOLUTIONS ARE KEEPING THE CLOSED LOW WELL NORTH OF THE CWA AS
IT SHOULD MAKE AN EAST/NORTHEAST TURN AFTER IT ENTERS THE NORTHERN
ROCKIES...WITH THE NORTHERN BRANCH JET MAXIMUM ROUNDING THE BASE TO
THE FRONT SIDE OF THE ASSOCIATED TROUGH. MODELS ARE NOT IN GOOD
AGREEMENT FOR TIMING OF THE COLD FRONT...WITH THE LATEST RUN OF THE
ECMWF REALLY HOLDING OFF ON THE COLD AIR...AND SO DOES THE GEM TO
SOME EXTENT. THE GFS BRINGS IN THE COLD AIR FASTER. THE NAM HOLDS
OFF MUCH OF THE COLD AIR UNTIL LATE IN THE DAY TUESDAY FOR OUR
NORTHERN AREA. WE HAVE BIG BUST POTENTIAL FOR TEMPERATURES...AND I
HAVE A SENSE THAT OUR SOUTH COULD BE WARMER THAN THE CURRENT UPPER
50S WE HAVE IN THE FORECAST...AND IF THE COLD FRONT HOLDS UP
ENOUGH...THE TRI-CITY AREA OF GRAND ISLAND...KEARNEY...AND HASTINGS
COULD WIND UP BEING SIGNIFICANTLY WARMER. I TRENDED UP WITH
TEMPERATURES IN THE SOUTH...BUT DID NOT COMPLETELY BITE OFF ON THE
POTENTIAL FOR SIGNIFICANTLY WARMER TEMPERATURES IN THE SOUTH...GIVEN
MODEL DIFFERENCES. ECMWF ENSEMBLES ARE TRENDING WARMER WHILE GFS
ENSEMBLES ARE TRENDING COOLER. I AM FAVORING THE ECMWF ENSEMBLES
SINCE THE GFS TIMING OF THE FASTER COLD AIR SEEMS TO BE AN
OUTLIER...SO I HAVE TRENDED WARMER IN TURN FOR TUESDAY.

ONCE THE COLD ARCTIC AIR ARRIVES TUESDAY NIGHT...THE COLD AIR WILL
STICK AROUND THROUGH THE END OF THE LONG TERM. MODELS ARE IN GENERAL
AGREEMENT THAT HIGHS WILL STRUGGLE TO GET INTO THE 20S IF THAT FOR
THURSDAY AND FRIDAY BEHIND THE COLD FRONT...WHICH IS COLD ENOUGH.
MOST PRECIPITATION IS FORECAST TO BE EITHER NORTH OF THE
CWA...ASSOCIATED WITH THE CLOSED LOW...OR TO THE SOUTHEAST OF THE
CWA...ASSOCIATED WITH THE MERGER OF THE NORTHERN AND SOUTHERN
BRANCHES ALONG THE ADVANCING COLD FRONT...SO PRECIPITATION DOES NOT
APPEAR TO BE A BIG FACTOR IN THE FORECAST. I INCREASED WIND SPEEDS
DURING MID-WEEK BEHIND THE COLD FRONT...MOST NOTABLY TUESDAY THROUGH
THURSDAY. COLD AIR ADVECTION LOOKS PRETTY SUBSTANTIAL BEHIND THE
FRONT.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1123 PM CST SAT NOV 30 2013

VFR CONDITIONS TO CONTINUE THROUGH THE NEXT 24 HOURS.

INCREASING HIGH LEVEL CLOUDS MAY BE NOTED DURING THE TAF
PERIOD...BUT NOTHING BELOW 15000FT AGL IS CURRENTLY EXPECTED. THE
SURFACE WIND WILL REMAIN LIGHT AND VARIABLE TO START THE TAF
PERIOD...BUT EVENTUALLY BECOME MORE ESTABLISHED FROM THE
SOUTH/SOUTHWEST AT AROUND 6KTS BY 18Z. VISIBILITY RESTRICTION IS
NOT EXPECTED AT GRI THROUGH THE NEXT 24 HOURS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...ADO
LONG TERM...HEINLEIN
AVIATION...BRYANT
Hazardous weather outlook, Nov 30, 3:49 AM CST, 20 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
349 AM CST SAT NOV 30 2013

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
011200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
349 AM CST SAT NOV 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

BRYANT/MORITZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Dawson

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Dawson forecast zone
Reported by
Drought Monitor
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

Drought, Gosper

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Gosper forecast zone
Reported by
Drought Monitor
Coordinates
40.515, -99.831 (the zone’s center; the record gives no point)

Drought, Phelps

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Phelps forecast zone
Reported by
Drought Monitor
Coordinates
40.511, -99.414 (the zone’s center; the record gives no point)

Drought, Furnas

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Furnas forecast zone
Reported by
Drought Monitor
Coordinates
40.177, -99.912 (the zone’s center; the record gives no point)

Drought, Harlan

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Harlan forecast zone
Reported by
Drought Monitor
Coordinates
40.177, -99.405 (the zone’s center; the record gives no point)

Drought, Franklin

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Franklin forecast zone
Reported by
Drought Monitor
Coordinates
40.176, -98.953 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 489095, 489096, 489097, 489098, 489099, 491873.